Nebraska, 2014

Damaging Wind in Nebraska, October 5, 2014

October 5, 2014 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm developed within a cold pool aloft across west central Nebraska during the mid afternoon hours. This storm moved southeast across Lincoln county during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm developed within a cold pool aloft across west central Nebraska during the mid afternoon hours. This storm moved southeast across Lincoln county during the late afternoon hours. The storm produced an isolated 61 mph wind gust at the North Platte Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 5, 2:20 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 5, 2:20 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN OCT 5 2014

.SYNOPSIS...
ISSUED AT 317 PM CDT SUN OCT 5 2014

H5 ANALYSIS THIS MORNING HAD CLOSED LOW PRESSURE OVER
NRN ONTARIO WITH A BROAD TROUGH OF LOW PRESSURE EXTENDING SWD TO THE
GULF OF MEXICO. FURTHER WEST...RIDGING EXTENDED FROM THE EASTERN
PACIFIC...NWD TO SWRN BRITISH COLUMBIA. EAST OF THE UPPER LEVEL
LOW...RIDGING EXTENDED FROM NEWFOUNDLAND...WNW INTO LABRADOR AND
NUNAVUT. SCATTERED RAIN SHOWERS IN ASSOCIATION WITH AN APPROACHING
UPPER LEVEL JET STREAK AND WEAK MID LEVEL DISTURBANCE...HAVE
DEVELOPED AND CONTINUE TO TRACK ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. AT THE
SURFACE...A DECENT PRESSURE GRADIENT EXTENDED ACROSS THE MIDDLE OF
THE COUNTRY IN BETWEEN LOW PRESSURE OVER NRN ONTARIO...AND HIGH
PRESSURE OVER THE INTERMOUNTAIN WEST. NORTHWESTERLY WINDS ON THE
ORDER OF 20 TO 30 MPH...WITH SOME GUSTS APPROACHING 35 MPH WERE
PRESENT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT 3 PM
CDT...TEMPERATURES ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...RANGED FROM 56 AT ONEILL TO 70 AT BROKEN BOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 317 PM CDT SUN OCT 5 2014

THE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL QUICKLY END
EARLY THIS EVENING...AS THE LIFT ASSOCIATED WITH THE DISTURBANCE
ALOFT TRANSITIONS EAST/SOUTHEAST OF THE AREA AND DAYTIME HEATING IS
LOST. WINDS WILL ALSO QUICKLY DIMINISH THIS EVENING AS THE
ATMOSPHERE DECOUPLES. AT LEAST SCATTERED AND PERHAPS BROKEN CIRRUS
CLOUDS WILL MOVE INTO THE AREA FROM THE NORTHWEST...AS RELATIVE
HUMIDITY VALUES INCREASE IN THE UPPER LEVELS OF THE ATMOSPHERE. LOWS
WILL GENERALLY BE IN THE LOWER TO MID 40S OVERNIGHT.

AS THE LARGE UPPER LEVEL LOW CONTINUES TO REMAIN ANCHORED NORTH OF
THE GREAT LAKES REGION...ANOTHER BREEZY NORTHWEST WIND DAY IS
EXPECTED MONDAY. HIGHS SHOULD BE WARMER THAN TODAY HOWEVER...AS H850
MB TEMPERATURES RISE ABOUT 3 TO 5 DEGREES OVER THOSE OBSERVED TODAY.
HIGHS SHOULD REACH 70 AT NEARLY ALL LOCATIONS...WITH MID TO PERHAPS
UPPER 70S IN PORTIONS OF SOUTHWEST NEBRASKA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 317 PM CDT SUN OCT 5 2014

MONDAY NIGHT THROUGH WEDNESDAY...THE MAIN FORECAST
CHALLENGES ARE TEMPERATURES...AND POSSIBLE PCPN CHANCES MONDAY NIGHT.
FOR MONDAY NIGHT...THE JET STREAK...RESPONSIBLE FOR PCPN TDY...WILL
LINGER ACROSS THE CENTRAL PLAINS THROUGH MONDAY. BY MONDAY
NIGHT...THE JET STREAK WILL BEGIN TO LIFT EAST INTO EASTERN SOUTH
DAKOTA...NERN NEBRASKA AND WESTERN IOWA. LIKE TODAY...THIS WOULD BE
A FAVORABLE SETUP FOR SHOWERS...HOWEVER...DRY CONDS EXIST IN THE
LOWEST 10000 FT AGL PER FCST TIME SECTIONS. WITH THIS IN MIND...HAVE
HEDGED TOWARD A DRY FORECAST...IN LIGHT OF THE LACK OF LOW LEVEL
MOISTURE...AS WELL AS TIMING...IE. EVENING AND NIGHTTIME HRS WILL
LIMIT CONVECTIVE INSTABILITY. AFTER MONDAY NIGHT...TEMPERATURES WILL
BE THE MAIN FORECAST CHALLENGE. UPPER LEVEL LOW PRESSURE OVER
WESTERN ONTARIO...WILL MIGRATE EAST ON TUESDAY. THIS WILL ALLOW A
MORE ZONAL PATTERN ALOFT TO DEVELOP ACROSS THE CENTRAL AND WESTERN
CONUS. MILD TEMPERATURES WILL CONTINUE INTO TUESDAY WITH HIGHS
GENERALLY IN THE LOWER TO MIDDLE 70S. ON WEDNESDAY...TEMPERATURES IN
THE CENTRAL AND SWRN CWA WILL MIRROR TUESDAYS HIGHS...WITH THE
EXCEPTION IN THE NORTH WHERE INCREASED CLOUDS AND WEAK CAA WILL TRY
TO CREEP INTO NORTHEASTERN NEBRASKA.

WEDNESDAY NIGHT THROUGH SUNDAY...THE MAIN FORECAST CHALLENGE IS
PRECIPITATION CHANCES. MODEL AGREEMENT IS LOW IN THE OUTER PERIODS
AS THE ECMWF AND GFS DIVERGE ON THE TRACK OF THE REMNANTS OF
HURRICANE SIMON AND ITS PLUME OF MOISTURE. THE GFS LIFTS THIS SYSTEM
ACROSS THE SRN PLAINS INTO THE OZARKS THURSDAY INTO FRIDAY. THE EURO
SOLUTION LIFTS THE SYSTEM INTO THE FOUR CORNERS THEN EAST ALONG THE
KS/OK BORDER. MOISTURE IN ASSOCIATION WITH THIS FEATURE...FLOWS
NORTH INTO SRN NEBRASKA THURSDAY NIGHT...AT THE SAME TIME...A BACK
DOOR FRONT WILL PUSH INTO THE FORECAST AREA FROM THE NORTH. WITH THIS
SETUP...THERE IS A DECENT CHANCE FOR PRECIPITATION THURSDAY NIGHT
INTO FRIDAY ACROSS THE SRN HALF OF THE FORECAST AREA. THE CANADIAN
IS SIMILAR TO THE GFS SOLN...FORCING PRECIPITATION SOUTH OF THE
FORECAST AREA. INHERITED FCST HAD A SMALL CHANCE FOR PCPN THURSDAY
AND FRIDAY. DECIDED TO KEEP A CONSISTENT FORECAST AND CONTINUE A
MENTION OF SLIGHT CHANCE POPS. HOWEVER...CONFIDENCE IN THE FCST IS
LOW ATTM DUE TO MODEL DISAGREEMENT. FOR SATURDAY AND SUNDAY...THE
GFS HAS AN ACTIVE PATTERN WITH A COUPLE OF PACIFIC FRONTS TRACKING
ACROSS THE CENTRAL PLAINS. THE ECMWF HAS ONE FROPA ON SUNDAY. ONCE
AGAIN A LOW POP FORECAST WILL CONTINUE...ALBEIT A LOW CONFIDENCE
FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 120 PM CDT SUN OCT 5 2014

WIDELY SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM WILL CONTINUE
THROUGH THE AFTERNOON HOURS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. GENERALLY VFR CONDITIONS WILL BE THE RULE. GUSTY
NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED...WITH LOCAL GUSTS TO
45 MPH NEAR SHOWERS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CLB
SHORT TERM...TAYLOR
LONG TERM...CLB
AVIATION...TAYLOR
Hazardous weather outlook, Oct 5, 2:44 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT SUN OCT 5 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT SUN OCT 5 2014 /244 PM MDT SUN OCT 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Oct 5, 3:08 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT SUN OCT 5 2014

NEZ057>059-069-070-052200-
CHASE NE-HAYES NE-KEITH NE-LINCOLN NE-PERKINS NE-
308 PM MDT SUN OCT 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...SOUTHWESTERN
LINCOLN...SOUTHEASTERN KEITH...NORTHWESTERN HAYES AND NORTHEASTERN
CHASE COUNTIES UNTIL 400 PM MDT/500 PM CDT/...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSCOE...OR 10 MILES EAST OF OGALLALA...
MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARBEN...
  PAXTON...
  MADRID...
  ELSIE...
  GRAINTON...
  WALLACE...
  DICKENS...
  SOMERSET...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 127 AND 156.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 85 AND 86.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 5, 4:02 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.150, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542910.